Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 1, NWS Grand Forks, ND

April 13, 2006Barnes County, Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Apr 13, 2006, 7:15 PM CDT for Barnes County, Cass County, North Dakota. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2006, 7:15 PM CDT (00:15 UTC)
Expired
Apr 13, 2006, 7:50 PM CDT
In force
35 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Barnes County, ND, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 81 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 7:30 PM CDTHAIL 0.758 Sse Oriska, NDHARD AND CLEAR HAIL
Apr 13, 7:31 PM CDTHAIL 0.755 S Tower City, NDBRIEF HEAVY RAIN AND HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
3195 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 140015
SVRFGF
NDC003-017-140115-
/O.NEW.KFGF.SV.W.0001.060414T0015Z-060414T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
715 PM CDT THU APR 13 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BARNES COUNTY IN SOUTHEAST NORTH DAKOTA
  SOUTHERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 815 PM CDT.

* AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE
  STORM WAS LOCATED 7 MILES SOUTHWEST OF ORISKA...OR 7 MILES
  SOUTHEAST OF VALLEY CITY...MOVING TO THE EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALICE AT 725 PM...
  EMBDEN AT 730 PM...
  CHAFFEE AT 735 PM...
  DURBIN AT 745 PM...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4694 9789 4677 9794 4665 9731 4682 9704

$$
DK
2 follow-up statements
000 
WWUS53 KFGF 140030
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
729 PM CDT THU APR 13 2006

NDC003-017-140115-
/O.CON.KFGF.SV.W.0001.000000T0000Z-060414T0115Z/
BARNES ND-CASS ND-
729 PM CDT THU APR 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHERN CASS AND EAST CENTRAL BARNES COUNTIES...

AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE STORM
WAS LOCATED 6 MILES SOUTHWEST OF BUFFALO...OR 20 MILES EAST OF VALLEY
CITY...MOVING TO THE EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EMBDEN BY 735 PM CDT...
  CHAFFEE AND WHEATLAND BY 740 PM CDT...
  CASSELTON BY 750 PM CDT...
  DURBIN BY 755 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4694 9789 4677 9794 4664 9713 4673 9700
      4692 9714

$$
DK
000 
WWUS53 KFGF 140050
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
749 PM CDT THU APR 13 2006

NDC003-017-140059-
/O.CAN.KFGF.SV.W.0001.000000T0000Z-060414T0115Z/
BARNES ND-CASS ND-
749 PM CDT THU APR 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CASS AND EAST CENTRAL
BARNES COUNTIES IS CANCELLED...

AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 4 MILES NORTHEAST OF EMBDEN...OR 27 MILES WEST 
OF FARGO...MOVING TO THE EAST AT 40 MPH. 

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED. THIS THUNDERSTORM MAY PRODUCE WIND 
GUSTS TO 40 MPH...AND PEA SIZE HAIL THROUGH 8 PM. 

LAT...LON 4694 9789 4677 9794 4665 9731 4682 9704

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:22 PM CDT, 53 minutes earlier.

Area forecast discussion, Apr 13, 6:22 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
622 PM CDT THU APR 13 2006

.UPDATE...
WILL DO A QUICK UPDATE TO ADD SOME THUNDER TO ALL AREAS THIS
EVENING. WE ARE GETTING SOME LIGHTNING STRIKES MOVING INTO DVL
BASIN...AND THESE STORMS SHOULD SPREAD EAST THROUGH THE EVENING.
THERE IS 300-500ML CAPE ALONG AND EAST OF THE VALLEY...SO SOME
STORMS COULD PRODUCE SOME SMALL HAIL AND BRIEF GUSTY WINDS.

WILL BE SENDING GRIDS AND TEXT PRODUCTS SHORTLY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNINGS FOR GRAND FORKS...WALSH AND PEMBINA COUNTIES.
MN...AREAL FLOOD WARNINGS FOR POLK...MARSHALL AND KITTSON COUNTIES.

&&

DK
Hazardous weather outlook, Apr 13, 6:45 AM CDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
645 AM CDT THU APR 13 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-141145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
645 AM CDT THU APR 13 2006

...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR MOST OF THE MAINSTEM RED
RIVER AND SOME TRIBUTARIES...

...AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR MOST COUNTIES IN THE
RED RIVER VALLEY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS ARE EXPECTED TODAY AND POSSIBLY A THUNDERSTORM
THIS AFTERNOON EAST OF A LINE FROM ROSEAU TO FERGUS FALLS HOWEVER NO
HAZARDOUS WEATHER IS EXPECTED. SEVERAL COUNTY ROADS IN THE RED RIVER
VALLEY AND ALONG ITS TRIBUTARIES REMAIN UNDER WATER DUE TO FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERAL COUNTY ROADS IN THE RED RIVER VALLEY AND ALONG ITS
TRIBUTARIES WILL REMAIN UNDER WATER DUE TO FLOODING UNTIL FURTHER
NOTICE. THERE IS A CHANCE OF SHOWERS...POSSIBLY THUNDERSTORMS ACROSS
THE REGION SATURDAY AND AGAIN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.